Includes Expert Content
Perimenopause and nausea
avatar
JLC6467 posted:
I am 46 and began perimenopause 2 years ago. I am taking progesterone and my periods are irregular and consist mostly of spotting for a day or two. I am having a problem with severe nausea and fatigue that starts a week before I have a period and goes away immediately after the period starts. I take Nexium every day for a hiatal hernia. I have taken Zantac while the nausea is happening and it helps just a little. I just returned from vacation, and I lost a whole day during our trip due to nausea. What can I do for this?
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear JLC6467,
Alas there is no obvious answer for your problem; it isn't a classic. A couple of things I might suggest. Has your GI doc tried any Reglan? (metaclopromide) it is an ancient and inexpensive drug, that works well for many folks for nausea and also for menstrual cramps-might be worth a try here. There is some very limited date on irritable bowel in women who have an exacerbation around their menstrual cycles; there is a bit of literature suggesting that believe it or not, evening primrose oil might be helpful -so try a couple of capsules a day, and see if it does help. Another option would be to put you on a low dose oral contraceptive, if you are a good pill candidate; it would stop the cycling-obviously I wouldn't want to put you on a high dose of estrogen because of your nausea, but a low dose pill might work for you.
Hope you feel better-
Good luck,
Mary Jane